Georgia, 2004

Tornadoes and Flash Flood in Georgia, July 13 to 14, 2004

July 13 to 14, 2004 · NWS FFC · 52 events in 29 counties and zones

34 thunderstorm wind, 13 hail, 2 tornado, 1 lightning, 1 heavy rain, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$343,000
Crop damage
None recorded
Events
52

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 13, 2:25 PM EST, 35 minutes earlier.

Area forecast discussion, Jul 13, 2:25 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
325 PM EDT TUE JUL 13 2004

.SHORT TERM...
CURRENT RADAR SHOWS AFTERNOON CONVECTION MAINLY TO OUR WEST...AND
LATEST MESOETA/RUC INDICATING THAT BULK OF CONVECTION WILL REMAIN TO
WEST THROUGH THIS EVENING...ALTHOUGH ISOLATED TO SCATTERED
THUNDERSTORMS CAN BE EXPECTED ACROSS THE FORECAST AREA...ESPECIALLY
NORTHERN PORTIONS AS A VORT MAX TRAVERSES THE AREA.  CHANGES ON THE
WAY IN SHORT TERM.  UPPER LEVEL RIDGE REMAINS ANCHORED OVER WESTERN
U.S. MEANWHILE UPPER LOW OVER GREAT LAKES SLIDES SOUTH...PUSHING A
SURFACE FRONT ACROSS THE FORECAST AREA LATE WEDNESDAY INTO
THURSDAY.  MODELS INDICATING ANOTHER WARM DAY ON TAP WEDNESDAY AHEAD
OF FRONT.  MODELS ARE BACKING OFF A BIT AS FAR AS CHANCES FOR SEVERE
ARE CONCERNED...BUT WITH UNSTABLE AIRMASS IN PLACE AND COLD FRONT
COULD TRIGGER ISOLATED SEVERE THROUGH THE EVENING HOURS.

.LONG TERM...
ATMOSPHERE DRIES OUT SOME BEHIND FRONT...BRINGING MOSTLY SUNNY SKIES
AND COOLER TEMPERATURES THROUGH THE EARLY PART OF THE WEEKEND.  WILL
RETURN TO DIURNALLY DRIVEN CONVECTION BY SUNDAY AS NEXT WEAK FRONT
PROGGED TO HANG UP ACROSS SOUTHERN PORTIONS OF FORECAST AREA.
&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     72 95 73 91 / 10 30 20 10
ATHENS      72 98 72 92 / 10 30 20 10
GAINESVILLE 72 97 72 91 / 10 30 20 10
ROME        73 99 72 92 / 10 30 20 10
COLUMBUS    74 99 74 95 / 10 30 20 20
MACON       73 101 73 95 / 10 30 20 20
&&

.FFC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

 12
Hazardous weather outlook, Jul 13, 4:50 AM EST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
550 AM EDT TUE JUL 13 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-131600-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
550 AM EDT TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING...

.SYNOPSIS...
A WEAK SURFACE TROUGH WILL CONTINUE FROM THE CAROLINAS...TO NEAR
AUGUSTA TO MACON. WEAK UPPER LEVEL IMPULSES WILL MOVE ACROSS NORTH
GEORGIA THROUGH TONIGHT...ENHANCING THE THREAT FOR THUNDERSTORM
DEVELOPMENT.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE STRONG GUSTY WINDS.
FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAIN IS ALSO
LIKELY.

.DISCUSSION...
THE SURFACE TROUGH EXTENDING FROM THE CAROLINAS TO CENTRAL GEORGIA
WILL BE THE MAIN FOCUS OF CONVECTION THIS AFTERNOON AND EVENING.
HOWEVER CONVECTION IS POSSIBLE NORTH OF THE SURFACE TROUGH DUE TO
THE WEAK UPPER LEVEL IMPULSES MOVING OUT OF TENNESSEE AND INTO NORTH
GEORGIA. ALTHOUGH STABILITIES INDICES ARE EXPECTED TO BE WEAK ACROSS
THE FORECAST AREA WITH CAPES 1500 TO 2000 AND LIFTED INDICES -2 TO
-4...ENOUGH DRY AIR ALOFT MAY GET ENTRAINED INTO A FEW THUNDERSTORMS
WHICH COULD AID IN PRODUCING STRONG GUSTY WINDS...SOME STRONG ENOUGH
TO PUSH DOWN A FEW TREES. THEREFORE SEVERE THUNDERSTORMS ARE
POSSIBLE JUST ABOUT ANYWHERE IN NORTH AND CENTRAL GEORGIA. THE BEST
TIME FOR THUNDERSTORMS DEVELOPMENT WILL BE FROM 3 PM TO 10 PM.

.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED NATURE OF THE SEVERE THUNDERSTORMS...SPOTTER
ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A
CHANCE OF THUNDERSTORMS ON WEDNESDAY...SOME STORMS MAY BE SEVERE.
FOR THURSDAY THROUGH SUNDAY...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

34 thunderstorm wind, 13 hail, 2 tornado, 1 lightning, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Hail, Harris

When
July 13, 3:00 PM EST
Where
Harris County, 3 mi W of Mulberry Grove
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.667, -85.000

The public reported penny-sized hail.

Thunderstorm Wind, Wilcox

When
July 13, 4:00 PM EST
Where
Wilcox County, Abbeville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
31.983, -83.300

A cooperative observer for the National Weather Service reported that several trees were down on the roads between Abbeville and Rochelle.

Hail, Wilcox

When
July 13, 4:00 PM EST
Where
Wilcox County, Rochelle
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.950, -83.450

A cooperative observer for the National Weather Service reported penny-sized hail.

Thunderstorm Wind, Walker

When
July 13, 11:10 PM EST to 11:21 PM EST
Where
Walker County, Rossville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
GOVT OFFICIAL
Coordinates
34.967, -85.283

The Walker County 911 center reported that a couple of trees were blown down.

Thunderstorm Wind, Whitfield

When
July 13, 11:21 PM EST to 11:38 PM EST
Where
Whitfield County, Cohutta
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
AMATEUR RADIO
Coordinates
34.950, -84.950

Amateur radio operators reported that several trees were blown down in the Dawnville area. Trees were down on power lines and a couple of vehicles. The Whitfield County 911 center reported that three trees were blown down in the Tunnel Hill area. The Daily Citizen of Dalton reported that a large tree fell on a police vehicle in Cohutta with an estimated value of $20,000. An adjacent shed was also destroyed by the tree.

Thunderstorm Wind, Catoosa

When
July 13, 11:21 PM EST
Where
Catoosa County, Ringgold
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
GOVT OFFICIAL
Coordinates
34.917, -85.117

The Catoosa County 911 center reported that trees were down on power lines causing several power outages in the Ringgold area.

Thunderstorm Wind, Dade

When
July 13, 11:30 PM EST to 11:34 PM EST
Where
Dade County, Countywide
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
34.850, -85.283

The Dade County Emergency Management Director reported that a number of trees had been blown down throughout the county.

Thunderstorm Wind, Fannin

When
July 13, 11:55 PM EST
Where
Fannin County, Union
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
GOVT OFFICIAL
Coordinates
34.950, -84.317

The Fannin County 911 center reported that some power lines were down.

Thunderstorm Wind, Murray

When
July 13, 11:55 PM EST
Where
Murray County, 1 mi N of Eton
Measured
55 kt (63 mph) measured gust
Property damage
$1,000
Reported by
GOVT OFFICIAL
Coordinates
34.833, -84.750

The Murray County 911 center reported that a power pole was snapped in half by strong thunderstorm winds. This resulted in several power outages in the area. Nearly 2000 residents of the area were without power during the early morning hours. A ham readio operator measured a wind gust of 64 mph on his home weather equipment.

Thunderstorm Wind, Union

When
July 14, 12:10 AM EST
Where
Union County, 8 mi N of Blairsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
GOVT OFFICIAL
Coordinates
34.983, -83.950

The Union County 911 center reported that a few trees were blown down near the Tennessee border.

Thunderstorm Wind, Gilmer

When
July 14, 12:13 AM EST
Where
Gilmer County, Tails Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
GOVT OFFICIAL
Coordinates
34.683, -84.617

The Gilmer County 911 center reported that several trees were blown down across the northwest portion of the county. One tree was on a power line just south of Ellijay.

Thunderstorm Wind, Gordon

When
July 14, 12:15 AM EST
Where
Gordon County, Countywide
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
GOVT OFFICIAL
Coordinates
34.500, -84.833

The Gordon County 911 center reported that a number of trees were down in various areas throughout the county.

Thunderstorm Wind, Lumpkin

When
July 14, 12:20 AM EST to 12:35 AM EST
Where
Lumpkin County, 12 mi W of Dahlonega
Measured
50 kt (58 mph) estimated gust
Property damage
$750
Reported by
GOVT OFFICIAL
Coordinates
34.533, -84.200

The Lumpkin County 911 center reported that a few trees were blown down. A storm spotter reported that several large limbs, some up to two inches in diameter, were broken off trees four miles east of Amicalola Falls on the western border of Lumpkin county near the Lumpkin/Dawson county line. The Dahlonega Nugget newspaper reported that a large tree fell in front of the Royal Guard Inn in Dahlonega.

Thunderstorm Wind, Pickens

When
July 14, 12:28 AM EST
Where
Pickens County, Jasper
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
GOVT OFFICIAL
Coordinates
34.467, -84.417

The Pickens County 911 center reported that a couple of trees had been blown down.

Thunderstorm Wind, Cherokee

When
July 14, 12:28 AM EST to 12:50 AM EST
Where
Cherokee County, Countywide
Measured
50 kt (58 mph) measured gust
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
34.300, -84.450

The Cherokee County Emergency Management Director reported that strong straight line thunderstorm winds, associated with a Derecho or bow echo, caused extensive damage to trees and power lines across much of the county. A measured wind gust of 68 mph was observed 5 miles northwest of Waleska at 1:28 am EDT and a wind gust of 58 mph was measured by wind recording equipment at the Cherokee County Emergency Operations Center in Canton at 1:38 am EDT. Dozens of trees were blown down and a number of power lines were either brought down by the fallen trees or blown down by the strong winds. However, no significant damage to structures was reported during the event.

Thunderstorm Wind, Bartow

When
July 14, 12:30 AM EST to 12:50 AM EST
Where
Bartow County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
GOVT OFFICIAL
Coordinates
34.250, -84.800

The Bartow County 911 center reported that several trees were blown down in various areas throughout the counties.

Thunderstorm Wind, Dawson

When
July 14, 12:41 AM EST
Where
Dawson County, Dawsonville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GOVT OFFICIAL
Coordinates
34.417, -84.117

The Dawson County 911 center reported that several trees were blown down.

Hail, Polk

When
July 14, 12:46 AM EST
Where
Polk County, 5 mi S of Cedartown
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
33.950, -85.250

Amateur radio operators reported dime to quarter-size hail at the intersection of U.S. Highway 27 and Georgia Highway 100, while the public reported quarter-size hail in Cedartown.

Thunderstorm Wind, Cobb

When
July 14, 12:56 AM EST
Where
Cobb County, 2 mi N of Marietta
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
GOVT OFFICIAL
Coordinates
33.983, -84.550

The Cobb County 911 center reported that a few trees were blown down just north and northeast of Marietta.

Thunderstorm Wind, Haralson

When
July 14, 1:15 AM EST
Where
Haralson County, Tallapoosa
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
GOVT OFFICIAL
Coordinates
33.750, -85.283

The Haralson County 911 center reported that a couple of trees were blown down.

Hail, Fannin

When
July 14, 3:00 PM EST
Where
Fannin County, Blue Ridge
Measured
2.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.867, -84.317

Several reports of hail, ranging in size from quarters to golf balls, were received from a storm spotter, the public, and the Fannin County 911 center. The largest hail fell in the vicinity of Blue Ridge, where hail up to the size of baseballs was reported. One person noted that one of the hail stones he saw looked like two golf balls glued together. Generally only nickel to quarter-sized hail was reported elsewhere.

Lightning, Fannin

When
July 14, 3:15 PM EST
Where
Fannin County, Blue Ridge
Injuries
3 direct, 0 indirect
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
34.864, -84.320 (the zone’s center; the record gives no point)

The News Observer - Blue Ridge reported that three teenagers, who were tubing down a river in the Toccoa Valley Campground area, were injured when lightning struck the water nearby. All three were treated and released from the hospital. In addition, a minor fire was reported in a home struck by lightning in a separate incident. Damage was minor.

Thunderstorm Wind, Fannin

When
July 14, 3:30 PM EST to 4:00 PM EST
Where
Fannin County, Mc Caysville
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
34.983, -84.367

A National Weather Service storm survey, along with reports from the Fannin County 911 center and the public reported that numerous trees were blown down in a swath running from northwest to southeast across the county from the Tennessee border near McCaysville southeast across Blue Ridge to near Epworth, especially along or near Georgia Highway 5. The majority of the damage occurred in the vicinity of Blue Ridge. Numerous trees were uprooted and lying in a southeast to southwest direction. Hence, it was concluded that the damage was not caused by a tornado. Several of the trees were large hardwoods. A number of power lines were brought down by the large trees and much of the area was without power for the evening. In addition, a garage in Blue Ridge was damaged by downed trees.

Thunderstorm Wind, Gilmer

When
July 14, 3:35 PM EST
Where
Gilmer County, Ellijay
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
34.700, -84.483

The public reported that several trees were down.

Thunderstorm Wind, Murray

When
July 14, 3:42 PM EST
Where
Murray County, Chatsworth
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
34.767, -84.767

The Daily Citizen of Dalton reported significant damage to trees and power lines in the Chatsworth area from thunderstorm winds. At one residence, nine trees were blown down, one causing minor damage to the roof. Another tree fell across the Mason apartments on Mount Carmel Road. Part of the tree went through the kitchen of one of the apartments. The tree also caused damage to the roof and other structural damage to the building. Two families were forced to relocate as a result of the damage. The strong winds and downed trees also knocked a power pole adjacent to the building down onto the apartments. Elsewhere in the county, at least eight roads were blocked by downed trees.

Hail, Gilmer

When
July 14, 3:43 PM EST
Where
Gilmer County, Yukon
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.617, -84.467

The public reported quarter-sized hail.

Thunderstorm Wind, Gilmer

When
July 14, 3:52 PM EST
Where
Gilmer County, Ellijay
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
GOVT OFFICIAL
Coordinates
34.700, -84.483

The Gilmer county 911 center reported that several trees had been blown down.

Heavy Rain, Fannin

When
July 14, 4:00 PM EST to 6:19 PM EST
Where
Fannin County, Blue Ridge
Reported by
GOVT OFFICIAL
Coordinates
34.864, -84.320 (the zone’s center; the record gives no point)

The Fannin County 911 center reported that several roads in Blue Ridge had to be closed because of high standing water. Georgia Highway 5 was flooded in two areas and Aiken Street in the city also had to be closed.

Thunderstorm Wind, Gilmer

When
July 14, 4:25 PM EST to 4:30 PM EST
Where
Gilmer County, Ellijay
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
34.700, -84.483

The public reported that several trees and power lines had been blown down.

Hail, Gilmer

When
July 14, 4:30 PM EST
Where
Gilmer County, Ellijay
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.700, -84.483

The public reported quarter-sized hail.

Hail, Dawson

When
July 14, 4:38 PM EST
Where
Dawson County, Dawsonville
Measured
0.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
34.417, -84.117

The Dawson County 911 center reported penny-sized hail.

Thunderstorm Wind, Dawson

When
July 14, 4:45 PM EST
Where
Dawson County, 2 mi ENE of Landrum
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
GOVT OFFICIAL
Coordinates
34.417, -84.067

The Dawson County 911 center reported that several trees were blown down along Georgia Highway 400 near the Lumpkin County line.

Thunderstorm Wind, Hall

When
July 14, 5:00 PM EST to 5:15 PM EST
Where
Hall County, Countywide
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
GOVT OFFICIAL
Coordinates
34.300, -83.817

The Hall County 911 center reported that many trees had been blown down throughout the county.

Thunderstorm Wind, Forsyth

When
July 14, 5:00 PM EST to 5:04 PM EST
Where
Forsyth County, Cumming
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
GOVT OFFICIAL
Coordinates
34.200, -84.150

The Forsyth County 911 center reported that several trees and power lines were down.

Hail, Pickens

When
July 14, 5:03 PM EST to 5:08 PM EST
Where
Pickens County, Tate
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.417, -84.383

The public reported dime to quarter-sized hail.

Tornado, Cherokee

When
July 14, 5:14 PM EST to 5:15 PM EST
Where
Cherokee County, 3 mi ENE of Ball Ground
Rating
F0
Path length
0.2 mi
Path width
50 yd
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
34.350, -84.333

The Cherokee County Emergency Management Director conducted a damage survey and concluded that a short-lived, approximately 50-yard wide F0 tornado, developed in a rural area of dense woods and brush 3 miles east-northeast of Ball Ground and traveled along the ground for approximately 400 yards. The tornado crossed Cherry Grove Road near the end of its path. Damage was confined to trees and brush. The Emergency Management Director concluded that it was a tornado since there was definite indication of rotation in the woods where the damaged occurred.

Hail, Cherokee

When
July 14, 5:30 PM EST
Where
Cherokee County, Ball Ground
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.333, -84.383

The public reported penny-sized hail.

Thunderstorm Wind, Cherokee

When
July 14, 5:30 PM EST to 5:32 PM EST
Where
Cherokee County, Ball Ground
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
34.333, -84.383

The public reported that a number of trees had been blown down by strong thunderstorm wind gusts. Winds gusts were estimated at 70 mph.

Thunderstorm Wind, Barrow

When
July 14, 5:30 PM EST to 6:00 PM EST
Where
Barrow County, Countywide
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
34.017, -83.700

The Barrow County Emergency Management Director reported widespread damage to trees and power lines across the county.

Tornado, Cherokee

When
July 14, 5:43 PM EST
Where
Cherokee County, 7 mi SE of Canton
Rating
F0
Path length
0.1 mi
Path width
50 yd
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
34.167, -84.400

The Cherokee County Emergency Management Director conducted a damage survey and concluded that yet another short-lived, approximately 50-yard wide F0 tornado, developed in a rural area of dense woods and brush just east of Georgia Highway 140 about 6.5 miles southeast of Canton. The tornado only traveled on the ground for a distance of 150 yards. Damage was again confined to trees and brush. The Emergency Management Director concluded that it was a tornado since there was definite indication of rotation in the woods where the damaged occurred.

Thunderstorm Wind, Oconee

When
July 14, 5:50 PM EST
Where
Oconee County, 2 mi S of Bogart
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.917, -83.533

The Oconee County Emergency Management Director reported that a few trees were down along U.S. Highway 78 in extreme northeast Oconee county.

Hail, Cherokee

When
July 14, 5:51 PM EST to 5:52 PM EST
Where
Cherokee County, 8 mi SE of Canton
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.150, -84.383

The Cherokee County Emergency Management Director reported golf ball-sized hail.

Hail, Gwinnett

When
July 14, 5:52 PM EST
Where
Gwinnett County, Buford
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.117, -84.000

A spotter with the Gwinnett County SkyWarn reported penny-sized hail.

Thunderstorm Wind, Walton

When
July 14, 6:00 PM EST
Where
Walton County, 3 mi NNE of Monroe
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
33.817, -83.700

The public reported that some power lines were down on Mountain Creek Church Road between Walker Park and Mount Vernon.

Thunderstorm Wind, Morgan

When
July 14, 6:04 PM EST to 6:30 PM EST
Where
Morgan County, Countywide
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
33.633, -83.467

The Morgan County Emergency Management Director reported widespread wind damage to trees and power lines countywide. A few trees were down on homes in the Buckhead area, causing damage to the structures.

Hail, Morgan

When
July 14, 6:04 PM EST
Where
Morgan County, Buckhead
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.567, -83.367

The Morgan County Emergency Management Director reported penny-sized hail.

Flash Flood, Fannin

When
July 14, 6:19 PM EST to 8:19 PM EST
Where
Fannin County, Blue Ridge
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
34.864, -84.320 (the zone’s center; the record gives no point)

The News Observer - Blue Ridge reported that a man had to be rescued from his truck during flash flooding on Ada Street. The man drove his S-10 pickup truck into the high water when the truck stalled as the vehicle was submerged up to the windows with water. The man reported that water was up to his rib cage inside the truck. Ada street at Highway 5 was later closed. In addition, a storm spotter reported that a house was flooded in Blue Ridge.

Thunderstorm Wind, Greene

When
July 14, 6:30 PM EST to 7:00 PM EST
Where
Greene County, Countywide
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
GOVT OFFICIAL
Coordinates
33.550, -83.200

The Greene County 911 center reported widespread damage to trees and power lines throughout the county.

Thunderstorm Wind, Morgan

When
July 14, 6:30 PM EST to 7:00 PM EST
Where
Morgan County, Madison
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
33.583, -83.467

The Madisonian newspaper reported that a number of trees and several power lines were blown down by strong thunderstorm winds.

Hail, Fulton

When
July 14, 6:33 PM EST
Where
Fulton County, Alpharetta
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.067, -84.300

The Alpharetta Police Department reported penny-sized hail.

Thunderstorm Wind, Newton

When
July 14, 6:49 PM EST to 7:15 PM EST
Where
Newton County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
GOVT OFFICIAL
Coordinates
33.567, -83.917

The Newton County 911 center reported widespread damage to trees countywide. Some power lines were blown down as well.

Thunderstorm Wind, Forsyth

When
July 14, 6:54 PM EST
Where
Forsyth County, Cumming
Measured
39 kt (45 mph) estimated gust
Property damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
34.200, -84.150

The Cumming Police Department reported that one tree was blown down onto a road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyThe tornado archive for Georgia, 2004Warnings in Georgia, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414909, 5414907, 5414908, 5414910, 5415002, 5415003, 5415004, 5414911, 5415001, 5415007, 5415005, 5415006, 5415009, 5415010, 5415086, 5415087, 5415008, 5415089, 5415088, 5415090, 5415091, 5415315, 5415092, 5415094, 5415316, 5415093, 5415171, 5415175, 5415172, 5415173, 5415264, 5415180, 5415177, 5415178, 5415174, 5415179, 5415181, 5415182, 5415254, 5415252, and more.